Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Gaylord, MI

June 25, 2009Alcona County, Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 25, 2009, 5:52 AM EDT for Alcona County, Oscoda County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2009, 5:52 AM EDT (09:52 UTC)
Expired
Jun 25, 2009, 6:45 AM EDT
In force
53 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Alcona County, MI, Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 102 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 9.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2009-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2009-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 250952
SVRAPX
MIC001-135-251045-
/O.NEW.KAPX.SV.W.0008.090625T0952Z-090625T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
552 AM EDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCONA COUNTY IN NORTHERN LOWER MICHIGAN...
  OSCODA COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 645 AM EDT

* AT 550 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS   
  STORM WAS LOCATED 16 MILES WEST OF HUBBARD LAKE IN FAR NORTHEAST   
  OSCODA COUNTY...15 MILES NORTHEAST OF MIO...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUBBARD LAKE...
  SPRUCE...
  NEGWEGON STATE PARK...
  BLACK RIVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4467 8328 4479 8403 4486 8397 4486 8331
      4479 8328 4475 8329 4472 8327 4468 8327
TIME...MOT...LOC 0951Z 274DEG 24KT 4482 8391

$$
3 follow-up statements
000 
WWUS34 KAPX 251003
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
603 AM EDT THU JUN 25 2009

MIC135-251011-
/O.CAN.KAPX.SV.W.0008.000000T0000Z-090625T1045Z/
OSCODA MI-
603 AM EDT THU JUN 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR OSCODA COUNTY IS CANCELLED...

AT 539 AM...HAIL UP TO A HALF INCH IN DIAMETER WAS REPORTED WITH 
THIS STORM...2 MILES NORTH OF COMINS.

LAT...LON 4467 8328 4479 8389 4485 8388 4486 8331
      4479 8328 4475 8329 4472 8327 4468 8327
TIME...MOT...LOC 1001Z 272DEG 28KT 4480 8377

$$

MIC001-251045-
/O.CON.KAPX.SV.W.0008.000000T0000Z-090625T1045Z/
ALCONA MI-
603 AM EDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EDT
FOR ALCONA COUNTY...

AT 601 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MITCHELL TOWNSHIP...OR 11 MILES
SOUTHWEST OF THE TOWN OF HUBBARD LAKE...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUBBARD LAKE...
  SPRUCE...
  NEGWEGON STATE PARK...
  BLACK RIVER...

AT 539 AM...HAIL UP TO A HALF INCH IN DIAMETER WAS REPORTED WITH 
THIS STORM...2 MILES NORTH OF COMINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4467 8328 4479 8389 4485 8388 4486 8331
      4479 8328 4475 8329 4472 8327 4468 8327
TIME...MOT...LOC 1001Z 272DEG 28KT 4480 8377

$$
000 
WWUS34 KAPX 251035
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
635 AM EDT THU JUN 25 2009

MIC001-251045-
/O.CON.KAPX.SV.W.0008.000000T0000Z-090625T1045Z/
ALCONA MI-
635 AM EDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM EDT
FOR ALCONA COUNTY...

AT 633 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THE STORM WAS LOCATED NEAR BLACK RIVER...OR 9 MILES SOUTHEAST 
OF OSSINEKE...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4467 8328 4474 8363 4485 8363 4486 8331
      4479 8328 4475 8329 4472 8327 4468 8327
TIME...MOT...LOC 1033Z 271DEG 26KT 4480 8334

$$
000 
WWUS34 KAPX 251043
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
643 AM EDT THU JUN 25 2009

MIC001-251053-
/O.EXP.KAPX.SV.W.0008.000000T0000Z-090625T1045Z/
ALCONA MI-
643 AM EDT THU JUN 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY WILL EXPIRE AT
645 AM EDT...

AT 643 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM HAD WEAKENED AND
EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

LAT...LON 4467 8328 4474 8363 4485 8363 4486 8331
      4479 8328 4475 8329 4472 8327 4468 8327
TIME...MOT...LOC 1043Z 271DEG 26KT 4479 8323

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:29 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 25, 4:29 AM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
429 AM EDT THU JUN 25 2009

.SYNOPSIS.../ISSUED AT 412 AM/

A WEAK COLD FRONT DROPPING INTO CENTRAL LOWER MICHIGAN TODAY...WILL
PUSH THROUGH THE STATE THIS EVENING. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT...AND WILL HAVE THE POTENTIAL
TO BRING STRONG AND GUSTY WINDS. BY THIS EVENING...DRIER AND MORE
STABLE AIR WILL BRING QUIET AND MORE SEASONABLE WEATHER INTO THE
REGION THROUGH FRIDAY.

THE NEXT CHANCE OF RAIN ARRIVES LATE SATURDAY AND EARLY SUNDAY WITH
THE ARRIVAL OF A STRONGER COOL FRONT. THIS FRONT WILL BRING MUCH
COOLER TEMPERATURES AND CLOUDIER CONDITIONS FOR EARLY NEXT WORK WEEK.

HIGH TEMPERATURES TODAY...WILL BE IN THE UPPER 70S AND LOWER 80S FOR
EASTERN UPPER AND NORTHERN LOWER...WITH MIDDLE 80S TO AROUND 90
DEGREES ACROSS SOUTHERN LOWER MICHIGAN.

LOW TEMPERATURES TONIGHT...WILL RANGE FROM THE MIDDLE 50S ACROSS
EASTERN UPPER MICHIGAN TO THE LOWER 60S ACROSS SOUTHERN LOWER
MICHIGAN.

&&

.SHORT TERM.../ISSUED AT 412 AM/...TODAY

WEAK FRONT/SURFACE TROF LAYING WEST-EAST ACROSS CENTRAL MICHIGAN
THIS MORNING WITH SEVERAL SHORTWAVES RIDING ALONG BOUNDARY FROM
MINNESOTA INTO MICHIGAN.  MAIN CHALLENGE WITH FORECAST TODAY IS
TRYING TO PINPOINT POPS GIVEN MINIMAL UPSTREAM CONVECTION BUT
EXPECTED DEVELOPMENT ON TOP OF US THIS MORNING.  BOUNDARY REMAINS
QUASI-STATIONARY THIS MORNING WITH LOW LEVEL MOISTURE POOLING ALONG
AND JUST BEHIND IT. LOWERING HEIGHTS WITH UPPER TROF SWINGING
THROUGH THE GREAT LAKES WILL BRING MODESTLY COOLER AIR ALOFT TO
THE AREA...HELPING TO STEEPEN MID LEVEL LAPSE RATES. 300MB JET
STREAK /90KT/ WILL DIVE TOWARD NORTHERN MICHIGAN THIS
MORNING...THROUGH THE BASE OF UPPER TROF AND INTO FAVORABLE UPPER
LEVEL DIFFLUENT FLOW ACROSS MICHIGAN. AS FAVORABLE KINEMATICS
/IMPRESSIVE UPPER DIVERGENCE FIELDS/ AND SHORTWAVE ENERGY...MEET
UP WITH SURFACE BOUNDARY/MOISTURE POOLING ACROSS CENTRAL
MICHIGAN...SHOWERS/TSTMS WILL BLOSSOM. EXACT PLACEMENT OF
SHOWER/TSTM THREAT WILL BE DIFFICULT TO PINPOINT DEPENDING ON
EXACT LOCATION OF FRONT...BUT MOST NUMEROUS ACTIVITY WILL LIKELY
BE SOUTH AND EAST OF A LINE FROM CADILLAC TO GRAYLING TO
HARRISVILLE. A FEW SEVERE THUNDERSTORMS ALSO POSSIBLE...ESPECIALLY
OVER THE SOUTHEAST CORNER OF OUR AREA CLOSER TO FRONT AND WITHIN
DEEPER MOISTURE AXIS. TEMPERATURES COOLER BUT STILL WARM
TODAY...GENERALLY IN THE 70S TO LOWER 80S /A FEW MID 80S POSSIBLE
SOUTHEAST CORNER OF CWA/.  JK

&&

.LONG TERM.../ISSUED AT 412 AM/...TONIGHT AND BEYOND

LONGER RANGE SHOWS AMPLIFCATION OF AN UPPER RIDGE ACROSS THE GREAT
LAKES INTO THE EARLY WEEKEND BEFORE A ABNORMALLY STRONG UPPER TROF
/FOR LATE JUNE/ DEEPENS ACROSS THE GREAT LAKES.  MAIN FORECAST
CHALLENGES WILL BE PCPN CHANCES OVER THE WEEKEND.

TONIGHT/FRIDAY...ANOTHER WEAK SHORTWAVE WILL SLIDE THROUGH FAST
NORTHWEST FLOW ACROSS THE AREA TONIGHT.  THIS FEATURE WILL BRING AN
INCREASE IN MID CLOUDS TO THE REGION OVERNIGHT AND POSSIBLY A
SPRINKLE...BUT THAT IS ABOUT ALL. TEMPS COOLER AND MUCH MORE
COMFORTABLE THAN THE PREVIOUS FEW NIGHTS...WITH LOWS IN THE 50S.
NICE EARLY SUMMER DAY ON FRIDAY WITH THERMAL RIDGE BUILDING TO OUR
WEST BUT ENOUGH NORTHWEST FLOW ACROSS THE AREA ON THE BACKSIDE OF
UPPER TROF TO KEEP TEMPERATURES AND HUMIDITY IN CHECK. SOME
DIURNAL CU EXPECTED...BUT OTHERWISE PLENTY OF SUNSHINE WITH
TEMPERATURES IN THE 70S TO LOWER 80S.

REMAINDER OF THE FORECAST...LONGWAVE TROF DEVELOPS OVER THE NORTHERN
PLAINS ON SATURDAY BEFORE SLIDING EAST AND DEEPENING OVER THE GREAT
LAKES ON SUNDAY/MONDAY.  SHORTWAVE RIDGING ON SATURDAY SHOULD KEEP
MOST OF THE PCPN TO OUR WEST DURING THE DAY.  MOST EVERYONE SHOULD
SEE AT LEAST SOME RAIN SATURDAY NIGHT WITH FROPA.  THIS FRONT WILL
USHER IN MUCH COOLER TEMPS FOR THE END OF THE WEEKEND INTO EARLY
NEXT WEEK /SOME AREAS MAY STRUGGLE TO REACH 70 DEGREES ON MONDAY/.
LIKELY DIURNAL SHOWERS/STORMS ON MONDAY AND POSSIBLY TUESDAY UNDER
COLD POOL OF UPPER LOW.  AFTER COORDINATION WITH GRR...ADDED POPS TO
THESE DAYS TO ACCOUNT FOR THIS. JK

&&

.MARINE.../ISSUED AT 412 AM/

WINDS AND WAVES REMAINING BELOW SCA CRITERIA THROUGH FRIDAY. A
FEW SHOWERS AND THUNDERSTORMS POSSIBLE TODAY ASSOCIATED WITH A
COLD FRONT ACROSS THE AREA. WINDS BECOMING NORTHWEST AROUND 10
MPH WITH A FEW HIGHER GUSTS. HIGH PRESSURE WILL BUILD OVER THE
AREA TONIGHT INTO FRIDAY...WITH WINDS GENERALLY FROM THE NORTH
/EXCEPT IN AREAS WHERE LAKE BREEZES DEVELOP/.  JK

&&

.AVIATION.../ISSUED AT 130 AM/...VALID FOR 06Z TAFS

VFR CONDITIONS ANTICIPATED THRU THE TAF PERIOD...WITH SEVERAL WEAK
WAVES PUSHING THRU THE FLOW RESULTING PERIODS OF MID/UPR LEVEL
CLOUDINESS THRU MORNING. STILL DIFFICULT TO ASCERTAIN DEGREE OF
CONVECTION THAT MIGHT FIRE THRU THE OVERNIGHT HOURS...BUT CONFIDENCE
IS WANING QUICKLY THAT ANYTHING WILL GET GOING...AND WILL THUS LEAVE
TAFS DRY OVERNIGHT. APPROACHING STRONGER UPR WAVE INTO THE MORNING/
AFTERNOON HOURS WILL LIKELY SET OFF A ROUND OF SHOWERS AND PERHAPS A
FEW STORMS...THOUGH PROBABLY MOST PRONOUNCED AROUND KAPN AS KTVC/KPLN
EXPERIENCE SOME LAKE SHADOWING ON MEAN NORTHWEST WIND FLOW. THINGS
SHOULD CLEAR DURING THE LATE AFTERNOON/EVENING HOURS AREAWIDE WITH
THE APPROACH OF WEAK HIGH PRESSURE HEADING TOWARD THE TAIL END OF
THE TAF PERIOD.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 25, 5:30 AM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
530 AM EDT THU JUN 25 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
261145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
530 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS NORTHERN
LOWER MICHIGAN....MAINLY ALONG AND SOUTH OF A LINE FROM MANISTEE TO
GRAYLING TO ALPENA. A FEW THUNDERSTORMS COULD BECOME SEVERE.
DAMAGING WINDS TO 60 MPH WILL BE THE MAIN THREAT...ALTHOUGH LARGE
HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE SATURDAY INTO
SATURDAY NIGHT.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS...PLEASE RELAY
ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

JK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:21 AM EDTSpecial Marine WarningAPX54 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.